Worst allergic reaction last night! Victoza allergy?

I had the worst allergic reaction I’ve ever had last night!!! Scared me a bit. About 30 minutes after I took my Victoza, I started itching like crazy and breaking out in hives. I took about 75 mgs. of benadryl, but the stuff kept spreading so I went to the ER.
They gave me another antihistamine and a shot of decadron (yes, I know the decadron is probably going to raise my blood sugar. ) Anyway, I was relieved that it worked and the hives and itching went away. It was a little scary that my husband couldn’t stay with me.

So, the big questions is
Was the allergic reaction to Victoza?
Another drug I took yesterday?
Or, the crab I ate at 8 pm…
I am calling my PCP when I wake up. I suspect I’ll have to get allergy tested asap.
Allergies like this run in my family to seafoods and medications, so who knows???
I ate a cluster of crab last night at 8 pm…???
Anybody here with an allergy like this with Victoza? I suspect they will change my meds, just to be sure.
I was grateful that I got released quickly and didn’t have to stay in the hospital at this time. I feel so sorry for COVID patients and their families!!! Just a very small taste of being in the ER alone, made me feel grateful.

2 Likes

Jean, I am a type 1 and know nothing about victoza, so I can’t help you, but I just want to say how sorry I am that you had to experience such a reaction to something last night. That had to have been very uncomfortable and scary. I too fear having to go to the hospital without my husband at my side.

1 Like

I’m guessing it was from the crab, especially since this allergy is common in your family. I wouldn’t try crab again unless you have a dose (or several) of benadryl and are a short distance from an ER.

The other drug you took yesterday, was it new? If not, how long have you been on it?

I’d offer the same suggestion with future shots of Victoza … if you’re going to take it again … have a dose or several of benadryl handy and be a short distance from an ER.

1 Like

Sorry to hear you had such a bad allergic reaction. I don’t take Victoza, but I do have anaphylactic allergies, so have had many similar reactions.

I would avoid anything that you think may have triggered the reaction until you can see your GP or an allergist and get their advice. I hope you can talk to your GP as soon as possible about how to handle this diabetes-wise. It might be worth asking your GP for a prescription for an EpiPen to keep on hand until you can get in for allergy testing (since that will likely have to wait until after the pandemic). If you have a food allergy, you’ll likely end up being prescribed an EpiPen anyway. Antihistamines like Benadryl may help the symptoms of a mild allergic reaction, but they won’t do anything to stop anaphylaxis from progressing.

I hope you feel better soon.

3 Likes

I agree with Jen Excellent advice. Nancy50

I just talked to my PCP. She thinks it was the crab that I ate for dinner and not the Victoza. Just to be safe, I think I’ll make sure I have some antihistamines on board before I take it tonight…

I thought she’d send me to an allergist. I don’t need a referral and might go on my own. just to be safe.
Meanwhile, my blood sugar tonight is 378 thanks to the steroid shot last night. Yikes!! I hope it goes down in a few days!!

1 Like

I definitely would follow up with an allergist. A GP isn’t trained in allergies and knows about as much about allergies as they do about diabetes. An allergist is the only specialist who can properly confirm and diagnose a food allergy and advise you on how to treat future reactions (which could be more severe).

Good luck and stay safe.

1 Like

LOL… Agree Jen. Thanks for your reply! I will check in with an allergist and avoid shellfish until I get tested.

3 Likes

Amen! If you don’t get results after the first dose, call your doctor/urgent care/ER! ! If symptoms get worse, call 911! Anaphylactic reactions aren’t always as dramatic “as seen on TV”—the slower ones can be more dangerous.

Yes, and you can also be having a life-threatening reaction with NO hives or breathing difficulty. Definitely not the stereotypical reaction most people have in mind when they think of anaphylaxis. And many fatal anaphylactic reactions occur when people have previously only had mild reactions. So any potential food allergy needs to be followed up with a specialist.

1 Like

My personal favorite occurred the day of our commitment ceremony/wedding. I was taking my reliable bronchitis antibiotic (had taken it over years for sinus infections, etc.). The day of the ceremony, no problem. Afterwards, the itching started, hives followed, took Benadryl and went to bed. ER and IV’s within the hour, epi and steroids (always a joy for diabetics!). Of note, when we got our photos back->hives on face and neck 12 hours before the ER trip!

Oh no Mody!! That’s a little too much drama of the wrong kind for a wedding day!! Sorry about that!!

1 Like

I did want to add that I got an EPI PEN!!! They said to keep it with me at all times and I will. I was surprised that it wasn’t expensive either. I had heard on the news about a year ago about how they were price gauging with them. Glad that’s over!!!

2 Likes